Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 11, NWS Quad Cities, IA

April 22, 2008Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 22, 2008, 7:43 AM CDT for Henry County, Whiteside County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2008, 7:43 AM CDT (12:43 UTC)
Expired
Apr 22, 2008, 8:15 AM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:50 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 22, 2:50 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE APR 22 2008

.SYNOPSIS...
AREAS OF CONVECTION AT 2 AM DEVELOPING ALONG AND BEHIND ADVANCING
COLD FRONT NOW EXTENDING FROM WESTERN WISCONSIN TO NORTHWESTERN
MISSOURI MOVING EAST AT 15-20 MPH. IN THE PAST HOUR CONVECTION SLOWLY
COALESCING THAT SHOULD START STRATIFYING NEXT COUPLE HOURS. ROUGHLY
HALF DOZEN OR SO REPORTS OF LARGE HAIL UP TO THE SIZE OF QUARTERS IN
WESTERN IOWA AND MISSOURI BETWEEN 1230-130 AM BUT INTENSITIES ARE
DECREASING PAST HALF HOUR. AWIPS DISTANCE-TIMING TOOLS SUPPORT
PRECIPITATION TO CONTINUE TO MATURE AND THEN DECAY AS MOVES INTO
WESTERN SECTIONS OF FORECAST AREA BETWEEN 3-6 AM. LOCAL TOOLS DO
SUGGEST SOME ISOLATED PEA SIZE HAIL STILL POSSIBLE WITH STRONGEST
STORMS...MAINLY WEST OF I-380 CORRIDOR. SURFACE PRESSURE FALLS
PAST SEVERAL HOURS INDICATE PRECIPITATION AREAS TO CONTINUE TO MOVE
EAST NORTHEAST INTO CENTRAL/NORTHERN ILLINOIS NEXT 6-12 HOURS.

&&

.SHORT TERM...TODAY AND TONIGHT...
BLENDED NOWCAST TOOLS OUTLINED ABOVE WITH UKMET/HI-RES ECMWF WITH
SOME FORCING INPUTS FROM GFS.  NAM-WRF CONVECTIVE SCHEME IMBALANCED
AND NOT USABLE AS MOVES CONVECTION SE AND SW TODAY DESPITE SBCAPE
ONLY AOB 1500 J/KG...INSTEAD OF NE...VERY PECULIAR.  MINOR CHANGES TO
CURRENT FORECAST WITH LIKELY POPS AND SHOWERS AND SOME STORMS AS
PRECIPITATION CONTINUES TO DECAY WITH MORNING HEATING WITH HIGHS
MID/UPPER 60S NW TO LOWER 70S SE.  KEY ISSUE TODAY WILL BE IF SE
SECTIONS RECEIVE ENOUGH HEATING FOR RE-FIRING OF CONVECTION BEFORE
FRONT SLIDES EAST TO PRODUCE LARGE HAIL.  LOCAL TOOLS AND
TECHNIQUES...INDICATE IF T/TDS REACH CIRCA AOA 73/58 SOME NICKEL HAIL
MAY BE POSSIBLE MID/LATE PM WITH ENOUGH DRYING MID TO UPPER LEVELS
WITH WBZ 9-10K AGL. TONIGHT...SOME LINGERING SHOWERS EAST TO END BY
LATE EVENING AS FRONT MOVES EAST AND COOLER AND DRIER AIR MOVES IN.
COMFORTABLY COOL NIGHT WITH SKIES TO BECOME MOSTLY CLEAR BY MIDNIGHT
WITH MINS GENERALLY IN LOWER 40S NW TO UPPER 40S TO NEAR 50F FAR SE
FOR NEAR NORMAL SPRING TEMPERATURES.   ..NICHOLS..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ONLY MINOR CHANGES TO THE GRIDS...EXCEPT FOR DEWPOINTS WEDNESDAY
INTO FRIDAY...WHICH I INCREASED FROM THE GOING FCST. NO CHANGES
BEYOND SATURDAY. PER HPC DISCUSSIONS I TENDED TOWARD THE ECMWF
SOLUTION FOR THE EARLY TO MIDDLE PART OF THE PERIOD.

BEGINNING OF THIS FCST PERIOD IS QUIET...WITH CONDITIONS BECOMING
MORE ACTIVE STARTING ON THURSDAY. STORM SYSTEM APPROACHING FROM THE
W WILL BRING INCREASING TEMPERATURES AND MOISTURE STARTING WEDNESDAY
NIGHT. I HAVE INCREASED DEWPOINTS DUE TO INDICATED DECENT RETURN
FLOW...ALONG WITH THE GULF OF MEXICO OPENING UP. IN ADDITION...
MODELS HAVE BEEN TRENDING SLOWER WITH THIS SYSTEM WHICH WOULD ALLOW
MORE MOISTURE TO STREAM NORTHWARD. THREAT OF SVR WX IS UNCLEAR AT
THIS TIME...HOWEVER A SLOWER MOVING SURFACE SYSTEM WOULD INCREASE
THE THREAT OF SVR WX BECAUSE OF WHEN THE FRONT WOULD MOVE THROUGH
OUR CWA. HEAVY RAINFALL LOOKS LIKE A DEFINITE THREAT WITH THIS
SYSTEM DUE TO THE DEEP MOISTURE PROGGED TO BE IN PLACE IN ADVANCE OF
THE SURFACE SYSTEM. LATER SHIFTS WILL HAVE TO MONITOR THE TIMING OF
THIS SYSTEM...ALONG WITH VERTICAL MOISTURE DISTRIBUTION...TO BETTER
ASSESS THE SVR AND HEAVY RAINFALL THREAT.

MODELS ARE IN AGREEMENT REGARDING A STRONG WEATHER SYSTEM TO IMPACT
THE WESTERN AND CENTRAL U.S. EARLY NEXT WEEK. MODELS OFFER VASTLY
DIFFERENT SOLUTIONS THOUGH...SO ACTUAL LOCATION OF WEATHER FEATURES
IS UNCLEAR. FOR EXAMPLE...THE ECMWF SOLUTION WOULD SUGGEST
SUB-FREEZING TEMPERATURES TO AFFECT OUR CWA. ON THE OTHER HAND...THE
GFS SOLUTION WOULD SUGGEST A THREAT OF HEAVY RAINFALL. LATER SHIFTS
WILL HAVE TO CONTINUE MONITORING SUBSEQUENT MODEL SOLUTIONS FOR MORE
CONSISTENT SIGNALS.   ..50..

&&

.AVIATION...
VFR CONDITIONS TO PREDOMINATE WITH AREAS OF SHOWER AND STORMS TO
CONTINUE AT ALL TAF SITES THROUGH 22/18Z. MOSTLY CLOUDY SKIES WITH
CEILING OF MAINLY MID AND HIGH CLOUDS AOA 8,000 AGL WITH ISOLATED
AREAS OF MVFR CIGS OF 1-3,000 AGL IN STRONGEST TSRA/SHRA.  ALSO
WITH HEAVIEST RAINFALL TO SEE BRIEFLY VSBYS TO 1-3 MILES. CONDITIONS
TO CLEAR CID BETWEEN 18Z-21Z AND 21-03Z AT DBQ-MLI-BRL AS DRIER
MOVES IN.  ..NICHOLS..

&&

.HYDROLOGY...
RIVERS REMAIN STEADY STATE WITH SOME TRIBUTARIES FALLING WHILE OTHERS
AND THE MAIN STEM CONTINUE TO RISE. THE WEEK AHEAD REMAINS UNSETTLED
WITH ONE OR MORE ROUNDS OF ADDITIONAL RAINFALL LATE THIS WEEK. THIS
ADDITIONAL RAINFALL...IF HEAVY ENOUGH...MAY SLOW THE RATE OF THE FALL
ONCE RIVERS CREST.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/50
Hazardous weather outlook, Apr 22, 4:29 AM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT TUE APR 22 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
429 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THIS MORNING...SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE
WEST.  SOME OF THE STORMS MAY BRIEFLY BECOME STRONG AND PRODUCE PEA
SIZED HAIL AND GUSTY WINDS OF 30 MPH OR MORE UNTIL MID MORNING.
LOCATIONS MOST SUSCEPTIBLE FOR THE STRONGEST STORMS WILL BE WEST OF
THE MISSISSIPPI RIVER.

THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND
EAST OF THE MISSISSIPPI RIVER.  SOME OF THE STRONGEST STORMS IF
ENOUGH HEATING OCCURS MAY PRODUCE ISOLATED HAIL UP TO THE SIZE OF
NICKELS AND GUSTY WINDS OVER 30 MPH.

THE MISSISSIPPI RIVER AND MOST EASTERN IOWA AND NORTHWEST ILLINOIS
TRIBUTARY RIVERS WILL REMAIN ABOVE FLOOD STAGE.  FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
ENGLISH...SKUNK...DES MOINES...AND MISSISSIPPI RIVER BASINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME OF
THESE STORMS MAY APPROACH OR REACH SEVERE LEVELS. HEAVY RAINFALL IS
ALSO POSSIBLE. IF HEAVY RAIN DOES OCCUR THEN AREA RIVERS MAY SLOW
THEIR RATE OF FALL...OR EXPERIENCE SECONDARY CRESTS.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION APPEARS UNLIKELY...SPOTTERS SHOULD MONITOR
FOR FURTHER UPDATES.

NICHOLS/50

In the hours before

Local storm report, Apr 22, 6:49 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             3 SE DALLAS CITY        40.60N 91.12W
04/22/2008  E0.50 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

15
Local storm report, Apr 22, 6:51 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     HAIL             FAIRFAX                 41.92N 91.78W
04/22/2008  E0.25 INCH       LINN               IA   BROADCAST MEDIA

            RELAYED BY KCRG-TV.

&&

50
Local storm report, Apr 22, 6:53 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HAIL             1 E CEDAR RAPIDS        41.98N 91.64W
04/22/2008  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

15
Local storm report, Apr 22, 6:54 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     HAIL             WALFORD                 41.88N 91.84W
04/22/2008  E0.25 INCH       LINN               IA   CO-OP OBSERVER

&&

15
Local storm report, Apr 22, 7:07 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             WALCOTT                 41.59N 90.78W
04/22/2008  E0.50 INCH       SCOTT              IA   TRAINED SPOTTER

&&

50
Local storm report, Apr 22, 7:11 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             3 S WARSAW              40.31N 91.43W
04/22/2008  E0.50 INCH       HANCOCK            IL   EMERGENCY MNGR

&&

50

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.